Maine, 2021Heavy Snow in Maine, February 24 to 25, 2021
February 24 to 25, 2021 · NWS CAR · 1 event in 1 county or zone
Fast moving low pressure crossed northern Maine from the late evening of the 24th through the early morning hours of the 25th. The storm produced heavy snow across northern Somerset county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Fast moving low pressure crossed northern Maine from the late evening of the 24th through the early morning hours of the 25th. The storm produced heavy snow across northern Somerset county. Snow began during the evening of the 24th and persisted into the early morning hours of the 25th. Warning criteria snow accumulations occurred during the early morning hours of the 25th. Storm total snow accumulations ranged from 7 to 9 inches. Lesser snow totals occurred across the remainder of northern Maine.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 24, 7:19 PM EST, 41 minutes earlier.
Area forecast discussion, Feb 24, 7:19 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
719 PM EST Wed Feb 24 2021
.SYNOPSIS...
Low pressure from the lower Great Lakes will cross the area
tonight. High pressure will build in from the west on Thursday,
crest over the area Friday, then move east of the region on
Saturday. Another low from the upper Great Lakes will cross
north of the region Saturday night and over the northern
Maritimes Sunday.
&&
.NEAR TERM /THROUGH THURSDAY/...
645 PM Update: Current forecast appears to be on track. Temps
were slowly cooling off this evening but still in the 30s. With
dewpoints in the 20s, especially across the nrn and wrn areas,
once precip arrives, evaporative cooling will allow for temps to
cool off further w/snow arriving. Further s across the central
and downeast areas, precip could start out as a mix of rain/snow
or even rain, before the cools to allow for a changeover to
snow. Current headlines remain in place w/this update. Radar was
showing high reflectivities across the Maine Central Highlands
and w/temps in the lower to mid 30s, most likely snow w/the
cooling of that column. The precip shield will expand n over the
next few hrs. The latest NAMNEST/HRRR were close to what the
radar was depicting, although a bit slow in timing per the
latest radar.
Previous Discussion...
The fast moving low pressure system is making its way into the
region, bringing increased clouds and capping off the
unseasonably warm temperatures. As the center of the low
continues to move E across the state, the 850 mb winds will
switch from SW to NW, cooling the column and providing better
DGZ and moisture to form. Large amounts of moisture in the upper
atmosphere and dynamic support will bring the majority of the
precip to the northern areas. Coupled with higher snow ratios,
WPC guidance and recent high-res model runs having higher QPF,
snow fall amounts are higher than the previous forecast run.
This lead to the issuance of a Winter Weather Warning in
northern Somerset and Piscataquis counties, which could see 5 to
9 inches of snowfall.
Elsewhere, the snowfall is expected to reach Winter Weather
Advisory criteria in the St. John Valley as well as Central and
Southern Aroostook, with 4 to 6 inches possible. The southern FA
is expected to see some snow tonight that will quickly switch
to a wintery mix then rain near the coast.
By Thursday morning, the low should exit to the NE with very
tight high pressure gradients behind the system. Winds are
expected to increase across the entire FA, causing the
possibility of patchy blowing snow throughout the morning and
into the afternoon. Dry high pressure and strong upper level
winds should help clear out the clouds throughout the afternoon
as well as keeping the temperatures near normal.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Late week weather will be influenced by broad high pressure
tracking through southern New England Thurs night – Fri night,
with low pressure tracking roughly along and north of the St.
Lawrence River Saturday.
NW flow continues Thursday night, becoming W as sfc ridge
crests Friday afternoon. This flow regime sets Friday up to be
the coolest day to end the week, but mostly sunny skies will
take the cool edge off. Did hedge higher on Fri high temp
guidance given these ideas, with highs around 20 across the
north and mid to upper 20s Downeast. The Bangor Region and MDI
stand to be the warmest, around 30.
Friday night, winds turn SW. This will allow warm air to remain
in the vicinity. Overnight lows will be some 10 degrees warmer;
into the upper teens Downeast and around 10 across the north.
Aloft, the upper ridge crests, and orients a mid/upper jet
towards the Northeast. This will provide transit for warmer
temps and moisture into the region.
A quick moving low pressure system will develop across the Great
Lakes Fri night, and move east Saturday. Better timing will come
into frame as high pres is ushered out to the east, but the low
looks to become mature just north of Maine as it tracks in
vicinity of the St. Lawrence River. This pits much of Maine in
warmer air, with brief snow changing to rain into Sat
afternoon Downeast. Enough WAA will be available to transition
even the north to a period of rain or rain/snow mix. Otherwise,
snow ratios will be low with potential accumulations across the
North Woods being heavy and wet in nature. As mentioned,
guidance agrees fairly well on timing, and pushes the system
through the region quickly. Diff div is maximized just north of
the St. John Valley at the exit region of the jet aloft, as a
60kt LLJ runs up the Downeast coast. The progressive pace and
mature timing of the system means there may be a brief period of
heavy precip possible, before tapering to snow/rain showers and
drizzle Sat night.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The extended forecast is lined with a number of weak
disturbances that will bring rain or snow showers to the region.
The upper jet orientation from west Texas to Nova Scotia means
warmer than avg temps can be expected, as well as any potential
shortwaves being funneled nearby.
The caveat is not much agreement on the long range forecast as
far as guidance goes.
Sunday begins very warm. The pattern does not allow much in the
way of CAA behind the exiting system Sat night, before another
push of warm air Sun evening through Mon morning.
High pres slides into the Northeast and Mid-Atlantic for Tues
along with cooler temps. Just how much influence the high has on
conditions up here will determine overnight lows Mon and Tues
night.
Another disturbance makes it way to the east coast into the
middle of the week, however there are differences in phasing for
this low. The ECMWF has been consistent in generating a coastal
low situation, while the GFS and ensembles favor a more
clipper-like situation.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
NEAR TERM: MVFR/IFR vsby/clgs from KHUL northward with steady
light snow. IFR rain/snow mix in BGR for later this evening. BGR
and BHB expect LLWS between 6Z and 12Z. By Thursday MVFR
clgs/vsbys in scattered snow shwrs/patchy blsn Nrn TAF sites and
low VFR clgs Downeast with mdt NW winds.
SHORT TERM:
Thu Ngt - Sat Morn...All TAF sites VFR with lgt winds.
Sat Aftn - Sat Ngt...All TAF sites trending MVFR/IFR in SN for
FVE/CAR/PQI. Rain may mix in during the afternoon. Mostly rain
at HUL/BGR/BHB. Mdt S winds gusting to up to 25 kt at BGR/BHB.
Sun...All TAF sites VFR with lgt to mdt W winds, becoming light
in the afternoon.
Sun Night - Mon...Ceilings trend MVFR/IFR as snow showers and
rain overspread the area. SN across the northern sites, RN at
BGR/BHB. W winds.
&&
.MARINE...
NEAR TERM:
Winds increase to Gales tonight into tomorrow morning on the
coastal waters. SCA winds over the intra-coastal waters. Seas
build to 6 to 9 feet on the coastal waters and 3 to 6 feet on
the intra-coastal.
SHORT TERM: A brief period of moderate freezing spray will be
possible early Fri morning, but will taper by noon.
Wave heights subside 2 to 4 ft Fri afternoon, with Gales
decreasing across the outer waters by Fri morning. SCA for wind
will likely need to continue into Fri afternoon.
SCA seas and waves return for Saturday as low pressure passes
north of Maine. S winds may approach Gale during the evening,
slackening to around 20 kt after midnight. Below SCA conditions
are then expected through Monday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 6 AM EST Thursday for MEZ001-002-
005-006.
Winter Storm Warning until 6 AM EST Thursday for MEZ003-004.
MARINE...Small Craft Advisory from 10 PM this evening to 10 PM EST
Thursday for ANZ052.
Gale Warning from 10 PM this evening to 10 PM EST Thursday for
ANZ050-051.
&&
Near Term...Hewitt/LaFlash
Short Term...Cornwell
Long Term...Cornwell
Aviation...Hewitt/LaFlash/Cornwell
Marine...Hewitt/LaFlash/CornwellHazardous weather outlook, Feb 24, 4:12 PM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
412 PM EST Wed Feb 24 2021
MEZ001-002-005-006-252115-
Northwest Aroostook-Northeast Aroostook-Northern Penobscot-
Southeast Aroostook-
412 PM EST Wed Feb 24 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Far Northern Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Untreated surfaces will be slippery in the early morning but will
improve quickly by mid morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ003-004-252115-
Northern Somerset-Northern Piscataquis-
412 PM EST Wed Feb 24 2021
...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...
This Hazardous Weather Outlook is for North Woods Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ010-011-015>017-029>032-252115-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
412 PM EST Wed Feb 24 2021
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.
.DAY ONE...Tonight.
Light snow or a mix with rain is expected tonight into the early
morning hours. Untreated surfaces where temperatures drop below
freezing may become slippery.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Any remaining water on untreated surfaces and roads in the morning
may freeze as temperatures drop below freezing creating patchy black
ice.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050-051-252115-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
412 PM EST Wed Feb 24 2021
...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST
THURSDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ052-252115-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
412 PM EST Wed Feb 24 2021
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Heavy Snow, Northern Somerset
- When
- February 24, 8:00 PM EST to February 25, 6:00 AM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 9 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, February 24 to 25, 20211 injured · $42,000 · 2 events
- Strong Wind in California, February 24 to 25, 20218 events
- Winter Storm and Winter Weather in Colorado, February 24 to 25, 20215 events
- Winter Storm in Alaska, February 24 to 26, 20214 events
- Heavy Snow in Colorado, February 24 to 25, 20213 events
- High Wind in California, February 24 to 28, 202185 kt wind · 2 events
- Winter Storm in Michigan, February 24, 20211 event
- Strong Wind in West Virginia, February 24, 2021$10,000 · 1 event
- Strong Wind in Ohio, February 24, 2021$3,000 · 1 event
- Flood in Florida, February 24, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947420.